Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Kansas City, MO

April 25, 2024Linn County, Kansas

NWS Kansas City, MO issued this flash flood warning at Apr 25, 2024, 5:44 PM CDT for Linn County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2024, 5:44 PM CDT (22:44 UTC)
Expired
Apr 25, 2024, 9:17 PM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 92 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

746 
WGUS53 KEAX 252244
FFWEAX
KSC107-260245-
/O.NEW.KEAX.FF.W.0001.240425T2244Z-240426T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
544 PM CDT Thu Apr 25 2024

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Southern Linn KS County in east central Kansas...

* Until 945 PM CDT.

* At 544 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pleasanton, Mound City, Blue Mound and Prescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3804 9461 3804 9508 3819 9508 3818 9461

FLASH FLOOD...RADAR INDICATED

$$

Blair
1 follow-up statement
047 
WGUS73 KEAX 260217
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
917 PM CDT Thu Apr 25 2024

KSC107-260227-
/O.CAN.KEAX.FF.W.0001.000000T0000Z-240426T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Linn KS KS-
917 PM CDT Thu Apr 25 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN LINN KS COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3804 9461 3804 9508 3819 9508 3818 9461

$$

Blair

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 25, 4:05 PM CDT, 1 hour 39 minutes earlier. Its key messages:

  • Multiple rounds of showers and thunderstorms expected to continue from now through Sunday. Some areas may see up to 2 inches of rainfall through Friday morning. High winds possible behind the rain this evening. Gusts to 50-60 mph possible.
  • A severe potential exists Friday, Saturday, and Sunday. All hazards are possible including damaging winds, large hail, tornadoes and flooding.
  • Multiple rounds of heavy rain may lead to flash flooding and river flooding with most of the focus on Saturday.
Area forecast discussion, Apr 25, 4:05 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
405 PM CDT Thu Apr 25 2024

.KEY MESSAGES...

- Multiple rounds of showers and thunderstorms expected to
  continue from now through Sunday. Some areas may see up to 2
  inches of rainfall through Friday morning. High winds possible
  behind the rain this evening. Gusts to 50-60 mph possible.

- A severe potential exists Friday, Saturday, and Sunday. All hazards
  are possible including damaging winds, large hail, tornadoes
  and flooding.

- Multiple rounds of heavy rain may lead to flash flooding and
  river flooding with most of the focus on Saturday.

&&

.DISCUSSION...
Issued at 357 PM CDT Thu Apr 25 2024

Showers due to isentropic ascent and low level forcing are expected
linger through the evening. There is a MCV moving through western
Missouri bringing showers and thunderstorms that will linger around
for the next few hours. High winds approaching 50-60 mph are
possible behind the rain as the system moves through the area.

A shortwave trough is expected to enter the Great Plains region
Thursday evening into overnight Friday. As winds begin to shift more
to the south ahead of the system, return-flow from the Gulf will
increase. As the low level jet intensifies, this will increase
moisture and warm air advection setting the stage for additional
rounds of showers and thunderstorms. These showers are not expected
to be severe however, there a strong winds with gusty winds and
small hail is possible. Multiple rounds of showers are expected
through the morning into the afternoon. The best chance for strong
to severe weather comes Friday afternoon into the evening.

SPC has our area outlooked in a slight to enhanced risk. The
enhanced risk is encompassing the northwest side of a line from
Trenton to northern parts of the KC Metro while the majority of the
state of Missouri is in a slight risk. With steady return-flow from
the Gulf increasing instability, our dew point temperatures will be
able to reach the mid 60s in addition to CAPE values ranging from
1,500-2,000 J/kg. As the trough continues to move closer to the area
it will become more negatively-tilted showing signs of
intensification. Storms will develop in a decently sheared
environment, with over 40 knots of effective bulk shear, enhancing
storm organization and creating the potential for large hail,
damaging winds, and tornadoes. Flooding is also a concern with PWATs
ranging from 1-1.4 inches and training storms through the weekend.
Limiting factors for Friday storms will be the track of the low.
Latest CAMs suggest the low pushing further north than previous
model runs. The timing of the trough will be important as it may
move too fast initiating convection earlier and out of sync with the
greatest instability. Additionally, Friday's convective activity may
be slightly hindered due to the previous rounds of showers through
early Friday morning.

Saturday seems to be a better chance for severe weather with the
passage of the next system. This system becomes more negatively-
tilted as a branch of the jet rounds the base of the trough putting
the region in the exit region of the upper level jet creating more
upper level divergence and lift. Ahead of this trough there will be
significant return-flow from the Gulf allowing the increase for
moisture and instability. Compared to Friday's setup, Saturday will
be more favorable for severe weather because of the absence of
showers before the severe potential allowing day time heating to
charge the environment. CAPE values will be allowed to build up to
3,000-3,500 J/kg with low-level lapse rates ranging from 8-10
degrees C/km which will further enhance the lower thermodynamic
profile for severe storms. Bulk shear values ranging from 45-50
knots indicate an amply sheared environment which will help with the
potential for large hail, damaging winds, and a possible tornado.
Saturday's potential for severe looks to be during the afternoon
into the late evening. With PWATs ranging from the 1.25-1.4 flash
flooding and river flooding will be a concern especially with the
repeated rounds of showers and thunderstorms.

As the trough continues to moves to the northeast, there may be
another potential for severe weather Sunday afternoon into the late
evening. The threat seems to be to the east of the KC Metro.
Instability and shear will be less than Saturday, but still good
enough to initiate and organize thunderstorms. Whether or not the
environment will be able to recover from the previous day's storms
will be a huge determining factor. As colder, drier air pushes
through the area behind the frontal boundary, this may help to
counteract the instability which may stifle thunderstorm development
for western Missouri.

The extended outlook continues to remain active. Upper level flow
orients more zonal; however, embedded shortwaves traversing the
CONUS continue to bring shower and thunderstorm chances. Low level
flow oscillates between southerly and easterly which overall
maintains the inflow of warmer air and moisture keeping temperatures
above normal and allowing the chances of convection to persist.
Exact details of the magnitude of prospective storms remains
uncertain as the extended outlook will be greatly affected by what
occurs in the short term.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 101 PM CDT Thu Apr 25 2024

Multiple rounds of showers and storms will create MVFR to IFR
conditions through the period. Breaks in precipitation can be
anticipated overnight with convective activity restarting after
sunrise on Friday. Winds will be out of the southeast with
occasional gusts during the forecast period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...High Wind Warning until 6 PM CDT this evening for MOZ021-028-
     029.
KS...High Wind Warning until 6 PM CDT this evening for KSZ103-104.

&&

DISCUSSION...Collier/Pesel
AVIATION...Hayes/Pesel
Hazardous weather outlook, Apr 25, 5:53 AM CDT, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
553 AM CDT Thu Apr 25 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
553 AM CDT Thu Apr 25 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No Hazardous weather expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Multiple rounds of strong to severe thunderstorms are likely
 Friday through Sunday. Large hail, damaging winds gusts, and a few
 tornadoes will all be possible. Heavy rain and flash flooding will
 also be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Apr 25, 4:22 PM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
422 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     Non-Tstm Wnd Gst Parkville               39.20N 94.68W
04/25/2024  E60 MPH          Platte             MO   Public

            Strong winds in Thousand Oaks neighborhood
            estimated 50 to 60 mph.

&&
Local storm report, Apr 25, 4:35 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
435 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Non-Tstm Wnd Dmg 1 E Easton              39.73N 94.62W
04/25/2024                   Buchanan           MO   Emergency Mngr

            Report of dead tree blown over into roadway
            on K192 Highway and between 219th and 223rd
            Streets (East of City of Easton about 1
            mile). Tree was reported to be dead, 1 foot
            diameter and 20-30 feet high.

&&
Local storm report, Apr 25, 4:40 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
440 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     Non-Tstm Wnd Dmg 1 E Liberty             39.25N 94.40W
04/25/2024                   Clay               MO   Public

            Estimated 65 mph wind caused 10inch diameter
            tree across powerline on Highway H near NE
            124th Street.

&&
Local storm report, Apr 25, 4:46 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
446 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     Non-Tstm Wnd Dmg 1 SW Ferrelview         39.30N 94.68W
04/25/2024                   Platte             MO   Public

            Trees down on I-29 and 112th Street reported
            by public.

&&
Local storm report, Apr 25, 4:56 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
456 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Non-Tstm Wnd Dmg 1 ENE Easton            39.35N 95.10W
04/25/2024                   Leavenworth        KS   Emergency Mngr

            Corrects previous non-tstm wnd dmg report
            from 1 E Easton MO. Report of dead tree
            blown over into roadway on K192 Highway and
            between 219th and 223rd Streets (East of
            City of Easton about 1 mile). Tree was
            reported to be dead, 1 foot diameter and
            20-30 feet high. Also tree limbs and power
            lines down in other parts of Leavenworth
            County.

&&
Local storm report, Apr 25, 5:15 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
515 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Non-Tstm Wnd Dmg 3 ENE Farley            39.30N 94.79W
04/25/2024                   Platte             MO   Emergency Mngr

            Large tree down over the street located at
            33 Village Circle Drive (estimated time of
            occurrence).

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:57 PM CDTHigh Wind WarningEAXLeavenworth, Wyandotte82 min
Apr 25, 5:10 PM CDTAreal Flood AdvisoryEAXLinn3 hr

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.